Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 258 (11), 1509-11

Severe Toxic Reactions and Death Following the Ingestion of Diethyltoluamide-Containing Insect Repellents

  • PMID: 3625951
Case Reports

Severe Toxic Reactions and Death Following the Ingestion of Diethyltoluamide-Containing Insect Repellents

M Tenenbein. JAMA.

Abstract

N,N-diethyl-m-toluamide (DEET) is the most commonly used mosquito repellent. This report describes five cases of toxic reactions after ingestion of insect repellents containing DEET. Each patient ingested large amounts of concentrated (47.5% to 95%) products. Their common symptoms and signs were coma, seizures, and hypotension occurring within one hour of ingestion. Two patients died; three survivors had no sequelae. The two patients who died had serum DEET levels of 0.88 mmol/L (16.8 mg/dL) and 1.25 mmol/L (24 mg/dL). It is concluded that the ingestion of DEET can produce severe toxic reactions of rapid onset that may be fatal in some instances.

Similar articles

See all similar articles

Cited by 1 PubMed Central articles

Publication types

LinkOut - more resources

Feedback